Hearing loss associated with Kanamycin in patients treated for multi-drug-resistant Tuberculosis at Mulago Hospital
MetadataShow full item record
Introduction Aminoglycosides form part of the second-line drugs used in treatment of Multi-drug resistant tuberculosis. Cochleotoxicity is one of the side effects of aminoglycosides. It usually presents as permanent, bilaterally, symmetrical, high frequency hearing loss. Permanent hearing loss can have serious vocational, educational, and social consequences. These effects may be minimized, or even prevented, if the ototoxic process is detected early during treatment. Audiological monitoring is important in early detection of cochlear damage and the resulting hearing loss. Early detection of cochleotoxicity allows the physician to evaluate the potential for treatment alternatives that may prevent hearing loss in frequencies critical for speech communication. Objectives The main objective of this study was to determine the incidence of hearing loss in Multi drug resistant tuberculosis patients treated with kanamycin at Mulago Hospital. Methods This study was a prospective cohort study of eligible patients treated for MDR TB attending the MDRTB clinic at Mulago Hospital. Consecutive sampling procedure was used to obtain the sample size. Variables collected included; sociodemographics, previous history of exposure to streptomycin, HIV status and other concomitant medication including HAART. A pretreatment pure tone audiometry was performed. This was repeated monthly for a period of 3months. Results A total of 41 participants were enrolled into the study. The median (IQR) age of the participants was 27(IQR: 22-36) years. At baseline 29(70.7%) participants had normal hearing and 12(29.3%) had a preexisting hearing loss. The cumulative incidence of hearing loss was found to be 29.2 %( CI 95%:51-52). All the participants who developed hearing loss, had sensorineural (SNHL), high frequency hearing loss with 1(14.3%) participant having progression to the lower frequencies. Conclusion The incidence of hearing loss among patients treated for Multi-drug resistant tuberculosis with kanamycin at Mulago hospital was found to be 29.2%. Majority of the hearing loss was found to be severe, bilateral sensorineural involving high frequencies. Hearing loss was not associated with gender, age, HIV and previous streptomycin exposure.